IS THIS WHAT THEY CALL ‘ADDICTED TO’ ?…

Something my GP said to me last week prompted me to look into the amount of medications I am taking.

I decided I would start by cutting down on my slow release opiates by half, taking half my usual dose at 11am and the same at 11pm.

My plan was to then start reducing some of my night time muscle relaxants in a few weeks time.

Saturday evening was the first night I reduce my opiates before I went to bed. I slept no worse and felt no different the following day. I was already starting to feel that I should have done this a long time ago.

After my usual walk with the dog on Sunday, it was time for my next dose and although I was a bit uncomfortable, which I put down to the travelling on Saturday, I once again had half my dose.

That evening I did the same as the day before and yet again my sleep pattern was no different than normal.

Monday morning was like any other so again I took half my usual dose.

As the day came to an end I was feeling pretty exhausted and little uncomfortable so I took two paracetamol. When I retired to bed I was well and truly ready for my slow release but as per the last couple of nights only took half my dose.

Today I think I felt how my pain would be without my full dose of opiates.

I woke up feeling awful, and could not manage my walk with Bess due to the pain. I had a quiet morning reading with my heat pad on my low back which by now was really starting to give me a lot of pain.

By the time late morning came, I did not know what to do with myself because of the amount of pain I was in. I couldn’t find a comfortable position to sit or lie in and actually for the first time in a very, very, very long time I became quite emotional and upset.

I’d not told C what I had done so he was getting quite anxious by this stage. I obviously had to tell him what I had done.

At first C’s reaction was of anger, ‘why’, he said ,’would you want to try and manage without your drugs?’. My reply, ‘well actually I didn’t know that I could not manage without them, and wanted to find out how dependant on them I had become’.

C said ‘ well you obviously can’t, so please don’t put yourself through this ever again and take your usual dose’.

I took my usual dose plus some extra paracetamol and have spent the afternoon resting in bed.

How do I feel? Well is this what they call ‘addicted to’ ? I guess in my case the answer is ‘yes’ as I obviously cannot manage without them.

I’m not really sure how I feel about that. I don’t really want to think about it as then I might have to think about what the future holds.

I guess I could finish this post with the simple saying ‘C’est la vie’.

Advertisements

22 thoughts on “IS THIS WHAT THEY CALL ‘ADDICTED TO’ ?…

  1. The more we take the more we end up needing as our body gets used to it. The side effects can be awful and we can be far better without them and have to learn to live with some pain.xx

    Like

    • I wish I could think like that but pain is very draining and I’m a happy person and it’s just not ‘me’ when I’m suffering. I’ll just keep rattling for now :):)

      Like

      • Best find alternative ways of dealing with the pain because sooner or later you will have to deal with the withdrawing of the pain killers and its as bad as anything. I have been told that my kidneys are beggining to fail all due to pills i have taken over the years i have to put up with pain as much as i can now.xx

        Like

      • What were you on avenscent? I’ve really researched it all and certainly Tramadol seems fine for long term use so I think if anything I would try to lower my intake of my musecle relaxants and then when I am very bad just top up with pracetamol. Thanks for your comments.

        Like

      • I am on 700 ml ibrufon but i dont take them unless i am very bad, paracetomol makes me feel sick. But i dont think its that which caused my kidneys to start failing, i have had high blood pressure since in my early thirtys and treatment for it for so many years, i believe it could be so many years of bp treatment.xx

        Like

    • Yes, you are right Tom. It was when she sounded so shocked that I am still getting ‘any’ pain considering what I am on that made me rethink. I’m fine now that I am back on the right amount, just rattling a bit, lol – thanks Tom x

      Like

  2. My mother used to take them for more years than I can remember and she lived to be 86 – even with a heart condition.

    Apparently the body learns to tolerate opiates quite well so I wouldn’t worry too much particularly as their function is to numb pain.

    Like

  3. I think that ‘in the back of your head’ you were rehearsing for Dubai. Just finding out if you really could live without them, so you would not have to worry during your holdiay just in case ‘they’ took them away.
    I’m so sorry it did not workout for you, Barmac.
    I hope this day is going nicely for you anyway.
    Hugs: JW XX

    Like

    • Thanks Charlotte, I do think I am worried about the pain killers and Dubai – so much so that I have to contact the Embassey tomorrow as until I have something back from to say they are OK then I will just make myself ill worrying about it. Hope your day has been a good one today xx

      Like

  4. I think you did right to challenge the meds, I know it’s essential to control the pain, but it’s also reasonable to want to keep the drugs to a minimum. Slow release tablets can be very effective at least you know that they really are doing you good.

    Like

  5. Yes, that’s true marika. It’s strange I actually feel better inside now after challenging them earlier in the week. I was definitely worried about going to Dubai but have also got that sorted now. 🙂 Take care, xx

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s